Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 1997, 8:05 PM MDT for Kiowa County, Colorado. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1997, 8:05 PM MDT (02:05 UTC)
- Expired
- May 28, 1997, 9:05 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 8:30 PM MDT | Hail 0.75 | Sheridan Lake, CO | |
| May 28, 8:56 PM MDT | Hail 0.75 | Sheridan Lake, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131 WUUS1 KPUB 290207 RRA SVRPUB COC061-290305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 805 PM MDT WED MAY 28 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 905 PM MDT * SOME LOCATIONS AFFECTED HIGHWAY 385 NORTH OF SHERIDAN LAKE THROUGH 825 PM SHERIDAN LAKE AROUND 825 PM * AT 800 PM RADAR SHOWED A SEVERE STORM 14 MILES NORTH-NORTHWEST OF SHERIDAN LAKE MOVING SOUTH-SOUTHEAST AT 25 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:48 PM MDT, 6 hours 17 minutes earlier.
Area forecast discussion, May 28, 1:48 PM MDT, 6 hours 17 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 145 PM MDT WED MAY 28 1997 THE FORECAST CONCERN FOR THE FIRST PERIOD IS THE STRENGTH OF CONVECTION OVER THE FAR SOUTHEAST PLAINS...AND THE EXTENT OF LOW CLOUDS IN THIS AREA LATER TONIGHT. THERE HAS BEEN LITTLE CHANGE IN THE WEATHER PATTERN AS AN UPPER LOW CONTINUES TO DRIFT SLOWLY EAST OVER NEBRASKA AND IOWA... LEAVING COLORADO IN NORTHWEST FLOW ALOFT. WEAK UPPER LEVEL DISTURBANCES AND SPEED MAXIMA CONTINUE TO RIPPLE THROUGH THE FLOW LEAVING THE ATMOSPHERE UNSETTLED. MEANWHILE...A SURFACE HIGH CONTINUES TO SHIFT SOUTH AND EAST IN THE VICINITY OF KANSAS AND OKLAHOMA...ALLOWING LOW LEVEL MOISTURE TO PUSH INTO SOUTHEAST COLORADO. THUS...THE COMBINATION OF FAVORABLE VERTICAL WIND SHEAR AND RELATIVELY HIGH LOW LEVEL MOISTURE MAY ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE OVER THE FAR SOUTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING. SPC ESTIMATES CAPE TO BE BETWEEN 1000 AND 2000 J/KG IN THIS AREA TONIGHT. LOW LEVEL MOISTURE HAS INCREASED SINCE YESTERDAY OVER MOST OF THE SOUTHEAST PLAINS...SO THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD BE STRONGER IN ALL AREAS...REMAINING BELOW SEVERE LIMITS IN ALL BUT THE EXTREME SOUTHEAST PLAINS. LOW CLOUDINESS AND PATCHY FOG CAN BE EXPECTED OVER PORTIONS OF THE SOUTHEAST PLAINS TONIGHT AS LOW LEVEL MOISTURE CONTINUES TO PUSH INTO THE AREA AROUND THE SURFACE HIGH. OTHERWISE...THERE WILL BE LITTLE CHANGE IN THE WEATHER FROM YESTERDAY. FWC TEMPERATURES AND POPS ARE IN THE BALLPARK. HAYNES
In the hours before
Special weather statement, May 28, 3:04 PM MDT, 5 hours 1 minute before
COZ078-079-282210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 304 PM MDT WED MAY 28 1997 ...THUNDERSTORMS MOVING INTO NORTHEAST KIOWA COUNTY... THUNDERSTORMS ARE ENTERING KIOWA COUNTY ABOUT 10 MILES EAST OF HIGHWAY 59 AND ARE MOVING TO THE SOUTHEAST OVER OPEN COUNTRY AT 15 TO 20 MPH. THESE THUNDERSTORMS WILL BE IN THE VICINITY OF BRANDON BY 330PM THIS AFTERNOON BRINGING HEAVY RAIN..WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL.
Special weather statement, May 28, 3:06 PM MDT, 4 hours 59 minutes before
COZ078-079-282210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 304 PM MDT WED MAY 28 1997 ...THUNDERSTORMS MOVING INTO NORTHEAST KIOWA COUNTY... THUNDERSTORMS ARE ENTERING KIOWA COUNTY ABOUT 10 MILES EAST OF HIGHWAY 59 AND ARE MOVING TO THE SOUTHEAST OVER OPEN COUNTRY AT 15 TO 20 MPH. THESE THUNDERSTORMS WILL BE IN THE VICINITY OF BRANDON BY 330PM THIS AFTERNOON BRINGING HEAVY RAIN..WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL.
Local storm report, May 28, 4:51 PM MDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 451 PM MDT WED MAY 28 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0447 PM 1 W BRISTOL CO 1.00 INCH HAIL 05/28/97 PROWERS
Local storm report, May 28, 4:56 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 451 PM MDT WED MAY 28 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0447 PM , 1 W BRISTOL CO 1.00 INCH HAIL 05/28/97 PROWERS
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.